Alert archive / Kansas / Flash Flood Watches in 2016
Flash Flood Watch 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Sep 8, 2016, 3:46 AM CDT for 5 counties in Kansas. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2016, 3:46 AM CDT (08:46 UTC)
- Expired
- Sep 10, 2016, 1:00 AM CDT
- In force
- 45 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 24.1
The text
As transmitted.
126 WGUS63 KTOP 080846 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CDT THU SEP 8 2016 KSZ054>056-058-059-082100- /O.NEW.KTOP.FF.A.0006.160908T0846Z-160910T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE... LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO... GARNETT 346 AM CDT THU SEP 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL KANSAS... INCLUDING THE FOLLOWING AREAS...ANDERSON...COFFEY...FRANKLIN... LYON AND OSAGE. * NOW THROUGH LATE FRIDAY NIGHT * SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE WATCH AREA FROM THIS MORNING THROUGH FRIDAY EVENING. EACH ROUND OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL RATES UP TO 2 INCHES PER HOUR...AND TOTAL RAINFALL THROUGH FRIDAY EVENING COULD EXCEED 4 INCHES. ANY OF THESE STORMS COULD QUICKLY CAUSE FLASH FLOODING...AND SOME AREAS COULD SEE MORE THAN ONE PERIOD OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
090 WGUS63 KTOP 082031 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 331 PM CDT THU SEP 8 2016 KSZ054>056-058-059-091030- /O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE... LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO... GARNETT 331 PM CDT THU SEP 8 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE FRIDAY NIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. * THROUGH LATE FRIDAY NIGHT * SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE WATCH AREA FROM THIS EVENING THROUGH FRIDAY EVENING. EACH ROUND OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL RATES UP TO 2 INCHES PER HOUR...AND TOTAL RAINFALL THROUGH FRIDAY EVENING COULD EXCEED 4 INCHES. ANY OF THESE STORMS COULD QUICKLY CAUSE FLASH FLOODING...AND SOME AREAS COULD SEE MORE THAN ONE PERIOD OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
911 WGUS63 KTOP 090848 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 348 AM CDT FRI SEP 9 2016 KSZ054>056-058-059-092130- /O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE... LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO... GARNETT 348 AM CDT FRI SEP 9 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. * THROUGH LATE TONIGHT * ANOTHER ROUND OF HEAVY RAINFALL IS LIKELY THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. WITH RECENT RAINS HAVING ALREADY SATURATED THE SOILS, ADDITIONAL RAINFALL COULD LEAD TO FLASH FLOODING. * FLASH FLOODING COULD OCCUR RAPIDLY, ESPECIALLY ALONG CREEKS, STREAMS AND RIVERS. LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS COULD SEE QUICK RISES SHORTLY AFTER RAINFALL RESUMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
263 WGUS63 KTOP 091957 FFATOP FLOOD WATCH NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT FRI SEP 9 2016 KSZ054>056-058-059-100600- /O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE... LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO... GARNETT 257 PM CDT FRI SEP 9 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. * UNTIL 1 AM CDT SATURDAY * ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. WITH RECENT RAINS HAVING ALREADY SATURATED THE SOILS... ADDITIONAL RAINFALL COULD LEAD TO FLASH FLOODING. * FLASH FLOODING COULD OCCUR RAPIDLY... ESPECIALLY ALONG CREEKS... STREAMS AND RIVERS. LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS COULD SEE QUICK RISES SHORTLY AFTER RAINFALL RESUMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 11:48 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 7, 11:48 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1148 PM CDT WED SEP 7 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 314 PM CDT WED SEP 7 2016 Late this afternoon water vapor satellite loop shows southwesterly flow across the Central Plains. Subtropical moisture continues to stream northward into eastern Kansas from Newton. Profilers and satellite show a weak wave moving into northwest Oklahoma at 1930Z with Newton over southeast Arizona. First wave moved through this morning with scattered showers through mid morning. Little clearing occurred across north central Kansas late this morning then has since filled back in, however there are some breaks showing up in the latest visible satellite picture at 1930Z. Latest mesoscale analysis shows MLCAPE ranges from 1500 J/kg to 2000 J/kg with effective shear of 30 to 40 kts along with moderately steep low level lapse rates. Lapse rates weaken through the evening hours. That said with the wave moving out of northwest Oklahoma this evening and tonight models focus convective development mainly southeast of a Council Grove to Topeka line tonight. Will continue with the higher precipitation chances south of I-70 tonight and into Thursday morning. With the high moisture content in the atmosphere the potential for locally heavy rainfall exists, especially for areas along and south of Interstate 35 tonight. A strong to severe storm or two is possible this evening. Additional wave will eject northeast into eastern Kansas on Thursday. There looks like there should be a dry period from late morning into the afternoon hours. By late afternoon thunderstorm chances will again increase with the approach of energy aloft toward northeast Kansas. Models are consistent with bringing the frontal boundary slowly southeast tonight into north central Kansas and then stalling it out along I-70 by early afternoon. The front is then forecast to lift northward in the afternoon as a warm front. Lows tonight will be mild with lows in the upper 60s to the mid 70s. Highs on Thursday will be in the mid 80s across the area. .LONG TERM...(Thursday Night through Wednesday) Issued at 314 PM CDT WED SEP 7 2016 Thursday Night through Saturday... Precip chances should continue Thursday night in tropical moisture plume, with a cluster or MCS of some type moving through southeast/east central KS where highest forecast POPs and QPF are located. Heaviest rainfall may be south of turnpike, maybe even south of I35, but difficult to be that precise that this time. There may be some showers/thundershowers lingering in parts of the area into Friday morning, with more concentrated development along the front Friday afternoon, which will move through Friday evening. Heaviest rainfall for these periods should again be found in east central KS, where additional rainfall may cause some flooding concerns by that time. Have not issued any headlines for flooding at this time, but these may be needed for the Friday afternoon/evening time frame if the front takes its time moving through. Have basically disregarded the NAM in making this forecast as other models are more consistent with each other on the timing of front and location of heavier amounts of QPF. Finally, Saturday should be pleasant with high pressure and associated cooler and much drier airmass building into the Central Plains. Saturday Night through Wednesday... A deep trough across the Great Lakes region will continue pushing northeast throughout the weekend, leaving behind zonal mid-level flow. Temperatures will remain in the upper 70s Sunday afternoon. A brief warmup into the middle 80s is expected on Monday ahead of the next cold front. Shower and thunderstorm chances will increase Monday evening as the cold front begins to interact with areas along the Kansas-Nebraska border. Guidance suggests the front will surge southward Tuesday afternoon into early Wednesday morning, hence the highest PoPs for the area. Severe weather appears unlikely as mid- level flow ahead of the front appears to be too weak for well- organized convection. Timing of the front is still a bit uncertain, the GFS is more progressive and has the outlook area completely dry for the daytime hours on Wednesday, while the EC lingers showers/thunderstorms through much of the afternoon. Much cooler temperatures will infiltrate the area Wednesday as daytime highs only warm into the lower to middle 70s! && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1144 PM CDT WED SEP 7 2016 Isolated showers and storms will continue for the next few hours. Expect that activity to move southward through the morning. Although possibly staying fairly close to TOP/FOE. A boundary in the area will lift northward in the afternoon so isolated showers are possible along that in the afternoon. Only a few models support this scenario so did not mention in the taf. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Baerg/GDP AVIATION...Sanders
Hazardous weather outlook, Sep 7, 9:00 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 900 PM CDT WED SEP 7 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-090200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 900 PM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A ROUND OF MORE WIDESPREAD THUNDERSTORMS IS EXPECTED OVERNIGHT. THESE STORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING AREAS OF HEAVY RAINFALL SOUTH AND EAST OF THE TURNPIKE. THE BEST CHANCE OF HEAVY RAIN SHOULD BE SOUTH OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PERIODS OF THUNDERSTORMS CONTINUE THURSDAY THROUGH FRIDAY EVENING. A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS THURSDAY AFTERNOON...OTHERWISE FOCUS TURNS TO POTENTIAL FOR HEAVY RAINFALL THURSDAY NIGHT AND AGAIN ON FRIDAY AFTERNOON AND EVENING. AREAS SOUTH OF INTERSTATE 70 COULD SEE RAINFALL TOTALS OF 1 TO 3 INCHES AND LOCAL FLASH FLOODING MAY BE POSSIBLE WITH SOME OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 8, 12:55 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1255 AM CDT THU SEP 8 2016 KSZ038-080630- WABAUNSEE- 1255 AM CDT THU SEP 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL 130 AM CDT... AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF VOLLAND...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WABAUNSEE COUNTY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 336 AND 339. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3886 9635 3892 9641 3909 9608 3897 9601 TIME...MOT...LOC 0555Z 244DEG 30KT 3892 9632 BB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:55 AM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
Nearby
Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.